J Med Assoc Thai 2020; 103 (2):179-82

Views: 607 | Downloads: 48 | Responses: 0

PDF XML Respond to this article Print Alert & updates Request permissions Email to a friend


Rapid Onset of Osteonecrosis of the Jaw in an Osteoporosis Patient Treated with Denosumab: A Case Report
Sothornwit J Mail, Charoensri S , Pongchaiyakul C

Background: Osteonecrosis of the jaw (ONJ) can occur in osteoporotic patients receiving denosumab. To the authors’ knowledge, the present study is the first report of denosumab-related ONJ in Thailand.

Case Report: The authors described the case of a 79-year-old woman with post-menopausal osteoporosis in whom ONJ rapidly developed after the third subcutaneous injection of denosumab (60 mg once half a year). She had previously suffered from decreased bone density while taking intranasal calcitonin (200 IU daily for two years). Three months following the third denosumab dose, she had a tooth extracted and then developed ONJ stage 1 of the right lower jaw. She had no history of head and neck radiotherapy. Denosumab was discontinued and conservative treatment with antibiotic mouth rinse was initiated. Teriparatide was administered as a subcutaneous injection (20 mcg once daily) as treatment for her osteoporosis. Over the following two months, she experienced good recovery.

Conclusion: Essential preventive measures of denosumab-related ONJ include dental consultation before antiresorptive initiation and waiting four to six months after the patient’s last denosumab dose before performing invasive dental procedures.

Keywords: Antiresorptive agent, Calcitonin, Denosumab, Osteonecrosis of the jaw, Osteoporosis

Received 17 Dec 2019 | Revised 17 Jan 2020 | Accepted 23 Jan 2020


Download: PDF